Kansas, 2009

Hail in Kansas, September 3, 2009

September 3, 2009 · NWS GLD · 2 events in 1 county or zone

A small cluster of thunderstorms developed over Graham County during the late afternoon and moved south, producing quarter to half dollar sized hail near Saint Peter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A small cluster of thunderstorms developed over Graham County during the late afternoon and moved south, producing quarter to half dollar sized hail near Saint Peter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 3, 2:16 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 3, 2:16 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
216 PM MDT THU SEP 3 2009

.SYNOPSIS...
216 PM MDT THU SEP 3 2009

WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWING AN UPPER RIDGE
IN PLACE OVER THE GREAT BASIN AND ROCKY MOUNTAINS...AND AN UPPER
TROUGH MOVING ONSHORE OVER THE PACIFIC NORTHWEST AND SOUTHERN
BRITISH COLUMBIA. MEANWHILE...THE EASTERN NEB UPPER LOW CONTINUES TO
MOVE SOUTHEAST TO JOIN THE CONGLOMERATE OF SHORT WAVE TROUGHS
ROTATING OVER THE MISSOURI AND MISSISSIPPI RIVER VALLEYS. RADAR
IMAGERY SHOWING EARLY AFTERNOON MARGINALLY SEVERE THUNDERSTORMS
ALREADY MATURING OVER CHEYENNE COUNTY COLORADO AND MOVING TOWARD THE
SOUTH AND SOUTHEAST.

BLM
&&

.DISCUSSION...
216 PM MDT THU SEP 3 2009

FORECAST CHALLENGES WILL FOCUS MAINLY ON THE CHANCES FOR STRONG TO
MARGINALLY SEVERE THUNDERSTORMS ALONG AND AHEAD OF A SURFACE COLD
FRONT TONIGHT...THE POSSIBILITY AND EXTENT OF WIDESPREAD FOG FRIDAY
MORNING...AND THE RETURN OF THUNDERSTORMS TOWARD THE BEGINNING AND
MIDDLE OF NEXT WEEK.

OVERALL...SYNOPTICALLY...THE GREAT BASIN UPPER RIDGE WILL GRADUALLY
MOVE EASTWARD...PUSHING THE EASTERN US MULTI LOBED UPPER TROUGH OVER
THE OHIO RIVER VALLEY THROUGH THIS WEEKEND. UPPER FLOW PATTERN WILL
EVENTUALLY TRANSITION TO A SOUTHWEST FLOW REGIME OVER THE CENTRAL
PLAINS AS THE UPPER RIDGE WEAKENS AFTER THE START OF NEXT WEEK AHEAD
OF A BROAD WESTERN US UPPER LEVEL TROUGH AND EMBEDDED SHORT WAVE
TROUGHS MOVING OVER THE CENTRAL ROCKIES.

FOR DAYS 1 THROUGH 3...TONIGHT THROUGH SATURDAY...AS THE EASTERN
NEBRASKA UPPER LOW MOVES SOUTH AND EAST...IT WILL PUSH AN ASSOCIATED
WEAK SURFACE COLD FRONT THROUGH OUR CWA TONIGHT...PROVIDING THE MAIN
FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THE EVENING HOURS. DAYTIME
HEATING COMBINED WITH DEW POINTS FROM THE UPPER 40S TO THE LOWER 60S
WILL PROVIDE ENOUGH INSTABILITY TO FORM SOME STRONG
THUNDERSTORMS...A FEW OF WHICH MAY BECOME MARGINALLY SEVERE. DURING
THE OVERNIGHT HOURS...CONVECTIVE ACTIVITY WILL WEAKEN TO INCLUDE
ONLY OUR EASTERN ZONES IN A SLIGHT CHANCE FOR
THUNDERSTORMS...ALTHOUGH INSTABILITY OVER THAT AREA WILL ALSO BE ON
THE DECLINE. SWITCHED OVER TO A SLIGHT CHANCE OF RAIN SHOWERS
BETWEEN 09Z AND 12Z...AFTER WHICH...PRECIP IS EXPECTED TO MOVE SOUTH
AND EAST AWAY FROM OUR CWA. THE AIRMASS TO THE NORTHEAST OF OUR CWA
DOES NOT LOOK TO BE MODIFIED MUCH WITH THE PASSAGE OF TONIGHTS
FRONT. WITH STEADY LIGHT UPSLOPE SURFACE WINDS AND PLENTIFUL
BOUNDARY LAYER RH...EXPECT FOG TO SPREAD FROM NORTHEAST TO SOUTHWEST
THROUGH MOST OF OUR CWA. GENERALLY...AN 08Z TO 16Z TIME FRAME FOR
THIS FOG SEEMS REASONABLE. EXPECT THE FOG TO THEN DISSIPATE FROM
AROUND THE EDGES LATERALLY WITH THE HIGHEST RH REMAINING OVER THE
COLBY AND OAKLEY AREAS WELL INTO MID DAY FRIDAY. LOWERED FRIDAYS
HIGH TEMPERATURES SIGNIFICANTLY DUE TO THE EXTENT OF THE EXPECTED
FOG AND LOW CLOUD COVER. THE TIME PERIOD OF LATER FRIDAY THROUGH
SATURDAY IS EXPECTED TO BE QUIET AS THE UPPER LEVEL RIDGE BRINGS
CALMER CONDITIONS TO THE HIGH PLAINS REGION.

FOR DAYS 4 AND 5...SUNDAY THROUGH MONDAY...TEMPERATURES REBOUND BACK
INTO THE MID TO UPPER 80S UNDER THE WEAKENING UPPER RIDGE. MAY BEGIN
TO SEE FIRST EFFECTS FROM WESTERN SHORT WAVE TROUGHS BY LATER ON
MONDAY ALONG THE WESTERN EDGE OF OUR CWA.

FOR DAYS 6 AND 7...TUESDAY THROUGH WEDNESDAY AND BEYOND...CONTINUED
SHORT WAVE TROUGHS EXIT THE CENTRAL ROCKIES AND MOVE OVER THE
CENTRAL HIGH PLAINS AS LOWER TEMPERATURES APPROACH FROM THE
NORTH ACCOMPANIED BY THE MAIN UPPER TROUGH AXIS. GREATEST CHANCES
FOR PRECIP CONTAINED FROM TUESDAY MORNING THROUGH WEDNESDAY
AFTERNOON. PERSISTENT MODEL AGREEMENT FOR THE DAY 6 TIME FRAME HAS
LED TO AN INCREASE IN POPS TUESDAY EVENING THROUGH WEDNESDAY MORNING.

OVERALL FOR DAYS 4 THROUGH 7...CENTRAL HIGH PLAINS REGION IS UNDER A
SOUTHWESTERN UPPER FLOW REGIME WITH EMBEDDED SHORT WAVE TROUGHS
ROTATING THROUGH THE BASE AND EASTERN EDGE OF THE MAIN WESTERN US
UPPER TROUGH. THIS UPPER TROUGH WILL BRING COOLER TEMPERATURES
ACROSS OUR NORTHERN CWA BY DAY 7...WITH A PRONOUNCED COLD FRONT
ACROSS OUR CWA BY MID DAY WEDNESDAY.

BLM
&&

.AVIATION...
1137 AM MDT THU SEP 3 2009

FOR 18Z TAFS...CONDITIONS HAVE RETURNED TO VFR ACROSS THE AREA AS
MORNING FOG HAS LIFTED ACROSS THE ENTIRE AREA. EXPECT A FEW
THUNDERSTORMS TO DEVELOP ALONG TROUGH AXIS AROUND 22Z...BUT LOOKS
LIKE THINGS WILL REMAIN TO THE SOUTH OF THE TAF SITES. LOOKS LIKE
A POTENTIALLY SIGNIFICANT PERIOD OF IFR-VLIFR CONDITIONS OVERNIGHT
AS AIRMASS RESPONSIBLE FOR THE PREVIOUS DAYS FOG BACKS INTO THE
AREA AGAIN. AIRMASS HAS CHANGED LITTLE THE PAST FEW DAYS AND WITH
SHORT RANGE MODELS AS WELL AS SREF ALL SUGGESTING PREDOMINATELY
EASTERLY WINDS TONIGHT...SEE NO REASON WHY FOG WILL NOT REDEVELOP.
STATISTICAL GUIDANCE...AS WELL AS LOCAL CLIMATOLOGY...FAVOR
REDUCED CONDITIONS IN THE 10-14Z TIME FRAME. ALTHOUGH SOME
QUESTION EXISTS BETWEEN FOG/LOW STRATUS THINK WILL GO MORE WITH
PERSISTENCE AND KEEP THINGS AS FOG.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Sep 3, 10:56 AM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1056 AM MDT THU SEP 3 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1056 AM MDT THU SEP 3 2009 /1156 AM CDT THU SEP 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR A FEW SEVERE THUNDERSTORMS THIS AFTERNOON
AS SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
THE BEST CHANCE FOR STORMS WILL BE ALONG AND SOUTH OF A WILD HORSE
TO NORTON LINE. HAIL UP TO THE SIZE OF GOLF BALLS IS THE PRIMARY
THREAT WITH ANY SEVERE STORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF FOG WILL ONCE AGAIN DEVELOP ACROSS THE AREA LATE TONIGHT
AND PERSIST UNTIL AROUND 10 AM CDT (9 AM MDT ) FRIDAY MORNING. THERE IS
A CHANCE FOR DENSE FOG TO FORM...WHICH MAY MAKE TRAVEL DIFFICULT.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY
EVENING THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...MAINLY
ALONG AND SOUTH OF A WILD HORSE TO NORTON LINE.

In the hours before

Special weather statement, Sep 3, 2:00 PM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT THU SEP 3 2009

COZ092-032030-
CHEYENNE COUNTY-
200 PM MDT THU SEP 3 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF
AROYA TO KIT CARSON TO 7 MILES NORTHWEST OF ARAPAHOE...AND MOVING
SOUTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

JRM
Local storm report, Sep 3, 2:02 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
202 PM MDT THU SEP 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             10 N KIT CARSON         38.91N 102.80W
09/03/2009  E0.75 INCH       CHEYENNE           CO   PUBLIC

&&

HENDERSON
Local storm report, Sep 3, 3:19 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT THU SEP 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             16 SSW WILD HORSE       38.61N 103.14W
09/03/2009  E0.88 INCH       CHEYENNE           CO   PUBLIC

&&

024
Special weather statement, Sep 3, 4:11 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT THU SEP 3 2009

KSZ016-032245-
GRAHAM-
511 PM CDT THU SEP 3 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES NORTH OF STUDLEY...AND
MOVING SOUTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

024
Special weather statement, Sep 3, 4:39 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT THU SEP 3 2009

KSZ029-032315-
GOVE-
539 PM CDT THU SEP 3 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF UTICA...OR 17 MILES
SOUTHEAST OF GOVE...AND MOVING SOUTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

KILLINGSWORTH
Special weather statement, Sep 3, 4:55 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT THU SEP 3 2009

KSZ016-032330-
GRAHAM-
555 PM CDT THU SEP 3 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MORLAND...MOVING SOUTHEAST
AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

024

The radar

The Goodland radar (KGLD), 143 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Graham

When
September 3, 5:00 PM CST
Where
Graham County, 2.12 mi NE of St Peter
Measured
1 in hail
Reported by
Public
Coordinates
39.200, -100.050

The ground was covered by hail.

Hail, Graham

When
September 3, 5:04 PM CST
Where
Graham County, 2.96 mi NNE of St Peter
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.220, -100.060

The ground was completely covered by hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187381, 187382.